Oregon, 2019

Tornado in Oregon, May 28, 2019

May 28, 2019 · NWS MFR · 1 event in 1 county or zone

Numerous thunderstorms developed over south central Oregon on this date. A member of the public submitted a video that showed what appeared to be a funnel cloud possibly briefly coming in contact with the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Numerous thunderstorms developed over south central Oregon on this date. A member of the public submitted a video that showed what appeared to be a funnel cloud possibly briefly coming in contact with the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at May 28, 1:46 PM PST, 1 hour 9 minutes earlier.

Area forecast discussion, May 28, 1:46 PM PST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Medford OR
246 PM PDT Tue May 28 2019

The Long Term section has been updated...

.SHORT TERM...As a broad upper trough remains over the western
U.S. and an upper level shortwave will gradually move down from
the north into the area this evening into Wednesday. The shortwave
is forecast to develop into a weak closed low over the area late
Wednesday and remain over the area on Thursday before gradually
shifting south on Friday. This pattern will bring showers and
thunderstorms each afternoon and evening through late this week.
The best chance for showers and thunderstorms will be from the
Cascades east. However, as the low moves over the area late
Wednesday and Thursday, showers and thunderstorms are also
possible in some western areas such as southwest and south-
central Siskiyou County and into the Siskiyou mountains.
Otherwise, expect a gradual warming trend today through Friday for
inland areas. Coastal areas will see some overnight and morning
low clouds with breezy to gusty north winds in the afternoons and
evenings through Friday.

This afternoon, scattered showers have developed from the
Cascades east and isolated thunderstorms have developed in
northern Lake and Klamath counties. Models show increasing
instability and chances for showers and thunderstorms through the
afternoon and into the evening today for areas from the Cascades
east. For areas west of the Cascades, given that models show good
agreement with more stable conditions and less mid level
moisture, have kept showers and thunderstorms out of the forecast.

With the shortwave developing into a weak low and remaining
positioned over southern Oregon Wednesday afternoon into
Thursday, expect increasing chances for showers and thunderstorms
from the Cascades east and over portions of western and central
Siskiyou county as well as into the Siskiyou Mountains. Models
continue to show more stable conditions west of the Cascades in
southwest Oregon. So have kept dry weather in place Wednesday and
Thursday for western zones. Additionally, marine low clouds are
expected for portions of the coast, mainly from Cape Blanco north,
and into the Umpqua as well as portions of the Rogue, Applegate
and Illinois valleys in the overnight and morning hours.

Friday, the low will shift south-southeast of the area. With wrap
around moisture and continued daytime instability over southern
and eastern portions of the area, expect additional chances for
showers and thunderstorms Friday afternoon and evening.

.LONG TERM...Sat, June 1st through Tue night, June 4th...
This long term period will feature temperatures 5 to 10 degrees
above normal, except near normal along the coast when the wind flow
is onshore. There will be a gradual warming trend that's expected to
peak along the coast Friday and across the inland west side this
weekend. Across the east side the gradual warming trend will
continue through the forecast period. Most interior valley locations
are expected to reach 80 to 90 degrees for highs this weekend.

We'll begin the long term period with afternoon and evening
instability developing along, near, and east of the Cascades
Saturday leading to showers and isolated thunderstorms. By Sunday
this area of instability will weaken and shift eastward, likely only
affecting Lake, Modoc, and southeastern Siskiyou County with a few
showers and possibly a rumble of thunder in SE Modoc County.

Thereafter, increasing westerly flow pushing into British Columbia
and Washington will bring an upper level high pressure ridge over us
followed by a flatter westerly flow that will then become southwest
to northeast oriented. This is expected to lead to a period of dry
weather over us Monday and Tuesday that appears likely to persist
through the end of the work week. Late in the week we're likely to
be affected by a cold front pushing in from the northwest leading to
a cool down with some gusty winds. BTL

&&

.AVIATION...For the 28/18Z TAFS...
MVFR conditions along the coast north of Cape Blanco and across
central Douglas County is expected to lift and mostly dissipate
early this afternoon leading to VFR conditions at KOTH and KRBG.
Elsewhere VFR conditions are expected to prevail, except along and
east of the Cascades, where isolated MVFR to localized IFR
visibilities are expected in scattered showers and isolated
thunderstorms. Tonight through Wednesday morning MVFR to IFR
ceiling/visibility conditions are expected to return to the coast
from Port Orford northward eastward into Douglas County. BTL

&&

.MARINE...Updated 200 PM PDT Tuesday, 28 May 2019...A thermal trough
along the coast, centered to our south in California, will produce
persistent north winds for the next several days. The combination of
wind driven seas and a fresh northwest swell and a longer period
southwest swell will produce steep seas across much of the area,
beginning south of Cape Blanco this afternoon and spreading north
Wednesday afternoon. Given the long duration of the pattern, these
conditions are likely to persist well into next week. As is typical
for this pattern, winds and seas will peak during the afternoons and
evenings, with the strongest winds and highest seas expected south
of Port Orford. Model guidance are in pretty good agreement that the
thermal trough will strengthen this weekend, with gales and very
steep seas possibly developing within the southern waters by Friday
afternoon. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Friday for
     PZZ350-356-370-376.

CC/BTL

In the hours before

Special weather statement, May 28, 2:36 PM PST, 19 minutes before
Special Weather Statement
National Weather Service Medford OR
336 PM PDT Tue May 28 2019

ORZ029-030-282315-
Northern and Eastern Klamath County and Western Lake County-Klamath
Basin-
336 PM PDT Tue May 28 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KLAMATH
COUNTY...

At 336 PM PDT, strong thunderstorms were clustered 9 miles north of
Sprague River, or 27 miles northeast of Klamath Falls, moving south
at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Head Of The River Campground, Sprague River and Klamath Marsh.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Medford.

LAT...LON 4292 12172 4298 12149 4247 12128 4231 12164
TIME...MOT...LOC 2236Z 343DEG 13KT 4259 12156

SCHAAF

The radar

The Medford radar (KMAX), 100 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Klamath

When
May 28, 2:55 PM PST to 3:01 PM PST
Where
Klamath County, 7.43 mi WNW of Sprague River
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
42.500, -121.640

Numerous thunderstorms developed over south central Oregon on this date. A member of the public submitted a video that showed what appeared to be a funnel cloud possibly briefly coming in contact with the ground. The video location and time was determined by radar data.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyThe tornado archive for Oregon, 2019Warnings in Oregon, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815955.